Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 56, NWS Miami, FL

June 30, 2011Broward County, Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jun 30, 2011, 2:40 PM EDT for Broward County, Miami-Dade County, Florida. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2011, 2:40 PM EDT (18:40 UTC)
Expired
Jun 30, 2011, 3:15 PM EDT
In force
35 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

Counties Broward County, FL, Miami-Dade County, FL

The radar

The Miami radar (KAMX), 58 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 2:40 PM EDTTSTM WND GST 61Weston, FL61 MPH WIND GUSTS REPORTED BY MESONET LOCATED AT GRIFFEN AND BONAVENTURE INTERESTION.
Jun 30, 2:48 PM EDTTSTM WND GST 56Pembroke Pines, FL56 MPH WIND GUSTS FROM MESONET IN PEMBROKE PINES.
Jun 30, 2:55 PM EDTTSTM WND GST 61Weston, FLAN OFF DUTY METEROROLOGIST ESTIMATED A WIND GUST OF 60 MPH IN WESTON, FL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2011-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2011-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1771 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

365 
WUUS52 KMFL 301840
SVRMFL
FLC011-086-301915-
/O.NEW.KMFL.SV.W.0056.110630T1840Z-110630T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
240 PM EDT THU JUN 30 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BROWARD COUNTY IN SOUTH FLORIDA.
  EXTREME NORTHEASTERN MIAMI-DADE COUNTY IN SOUTH FLORIDA.

* UNTIL 315 PM EDT

* AT 236 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PEMBROKE PINES...
  AND MOVING NORTH AT 10 MPH.

* THE STORM WILL AFFECT...
  SOUTHWEST RANCHES...
  INTERSECTION I-75 AND GRIFFIN ROAD...
  COOPER CITY...
  DAVIE...
  WESTON...
  AND SURROUNDING COMMUNITIES.

LAT...LON 2624 8048 2621 8022 2597 8029 2598 8047
TIME...MOT...LOC 1840Z 190DEG 9KT 2603 8037

$$

85-GIBBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:27 PM EDT, 13 minutes earlier.

Area forecast discussion, Jun 30, 2:27 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
227 PM EDT THU JUN 30 2011

.AVIATION...THRU. 00Z SAT.
SCATTERED SHOWERS AND STORMS WILL REMAIN IN THE FORECAST THROUGH
THE AFTERNOON AND EVENING HOURS...WHICH MAY RESULT IN BRIEF MVFR
PERIODS WHILE OVER OR AROUND THE TERMINALS. THIS ACTIVITY WILL
LINGER WELL INTO THE EVENING BEFORE DYING DOWN AS AN UPPER TROUGH
NORTH OF THE AREA AND WEAK SURFACE REFLECTION CONTINUE TO
INFLUENCE THE LOCAL WEATHER CONDITIONS. VERY SIMILAR CONDITIONS
WILL BE PRESENT THROUGH THE DAY FRIDAY AS THIS WEAK SURFACE
BOUNDARY CONTINUES TO DROP SOUTH ACROSS THE FLORIDA PENINSULA.
85/AG

&&

.PREV DISCUSSION... /ISSUED 1013 AM EDT THU JUN 30 2011/

DISCUSSION...

THE SHORT TERM FORECAST WAS UPDATED FOR THE REST OF TODAY...MAINLY
TO UPDATE CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION.
THE 12Z SOUNDING INDICATED LOW LEVEL EASTERLY FLOW IN THE LOWEST
LEVELS AND THEN SOUTHWESTERLY FLOW AROUND 5 TO 15 KFT...A CHANGE
FROM PREVIOUS DAYS. THE PWAT IS AROUND 2 INCHES...A DECREASE OF
ABOUT 0.2 TO 0.3 INCHES FROM THE LAST COUPLE OF DAYS. THE UPDATED
FORECAST INCLUDED A SLIGHT INCREASE IN THE POPS ACROSS THE REGION.
THE 12Z SOUNDING INDICATED A COOLING TREND IN THE MID LEVELS AND
THE LAPSE RATES IN THE LOWER LEVELS INDICATES SOME INCREASE IN
INSTABILITY FROM PREVIOUS DAYS. ALTHOUGH CONSIDERABLE CLOUD
COVERAGE ACROSS THE REGION WILL DECREASE MAX TEMPERATURES
TODAY...ANY LOCAL BREAKS IN THE CLOUDINESS COULD ALLOW FOR CONVECTION TO BE
INITIATED...SIMILAR TO EARLY YESTERDAY AFTERNOON. IN ADDITION
THERE ARE STILL SOME LINGERING BOUNDARIES ACROSS THE REGION.
LASTLY...GIVEN THE PRESENCE OF LOW LEVEL CLOUD CONVERGENCE BANDS
ACROSS THE LOCAL GULF AND ATLANTIC WATERS AND THE WEAK LOW LEVEL
WESTERLY SHEAR THERE IS A CHANCE OF WATERSPOUTS ACROSS THE
REGIONAL WATERS.

60

PREV DISCUSSION... /ISSUED 733 AM EDT THU JUN 30 2011/

AVIATION...
THE REGION IS MUCH MORE STABLE THAN THIS TIME YESTERDAY DUE TO
THE RAINFALL ON WEDNESDAY. THE DEEP TROPICAL MOISTURE WILL ALSO
GET PUSHED TO THE NORTH OF THE REGION AND SLIGHTLY DRIER AIR IN
THE LOW/MID LEVELS IS EXPECTED TO MOVE IN FROM THE SOUTHEAST. WILL
LEAVE VCSH FOR KPBI THIS MORNING AS THERE ARE LIGHT SHOWERS
AROUND. THE MORE STABLE CONDITIONS...MID/HIGH CLOUDS OVER THE
REGION AND DRIER AIR WILL LIKELY DELAY TSTORM DEVELOPMENT UNTIL
THIS AFTERNOON WITH LESS COVERAGE OF TSTORMS ACROSS THE REGION.
THEREFORE...PUSHED BACK THE VCTS TO AFTER 18Z FOR THE TAF
SITES...AND ONLY HAVE VCSH WITH CB FOR KAPF. CONVECTION IS
EXPECTED TO WIND DOWN AFTER 00Z WITH LIGHT WINDS EXPECTED
OVERNIGHT.

PREV DISCUSSION... /ISSUED 325 AM EDT THU JUN 30 2011/

DISCUSSION...WATER VAPOR IMAGERY SHOWS A TROUGH ALONG THE EASTERN
SEABOARD OF THE UNITED STATES...EXTENDING ALL THE WAY DOWN INTO
NORTH FLORIDA. THE WEAK ATLANTIC RIDGE LIES ACROSS THE
KEYS/STRAITS. THE PATTERN OVER THE NEXT FEW DAYS WILL CONTINUE
WITH THIS MID/UPPER LEVEL TROUGH MOVING INTO CENTRAL FL WITH THE
WEAK ATLANTIC RIDGE NEAR OR JUST SOUTH OF THE AREA. MOISTURE LOOKS
TO DECREASE IN THE LOWER LEVELS THIS AFTERNOON...AND THIS SHOULD
RESULT IN MORE SCATTERED ACTIVITY AS OPPOSED TO THE WIDESPREAD
ACTIVITY SEEN YESTERDAY. STEERING FLOW IS SW...SO HAVE HIGHEST
POPS INTERIOR AND EAST COAST TODAY.

MODEL CONSENSUS IS FOR CENTRAL FLORIDA TO SEE THE MOST NUMEROUS
ACTIVITY THIS AFTERNOON...WITH SOUTH FL SEEING LESS DUE TO THE
POCKET OF LOW LEVEL DRY AIR. ALSO...SHOULD MENTION THAT WE HAVE
STABILIZED FROM YESTERDAY'S CONVECTION...WITH TEMPS AND DEWPOINTS
SOME 5F LOWER FROM THIS TIME YESTERDAY. IT WILL TAKE SOME TIME TO
RECOVER...SO NOT EXPECTING MUCH ACTIVITY UNTIL THE
AFTERNOON...UNLIKE PREVIOUS DAYS.

THE TREND FOR THE UPCOMING WEEKEND IN THE LAST FEW RUNS OF THE GFS
AND ECMWF ARE NOT GOOD...IF YOU WANT IT DRIER WITH MORE SUN THIS
HOLIDAY WEEKEND. BECAUSE BOTH MODELS LAG THE AFOREMENTIONED
TROUGH ACROSS SOUTH FLORIDA WITH A CONTINUED BAND OF MID LEVEL
CLOUDINESS AS WELL AS SUFFICIENT MOISTURE IN THE LOWER LEVELS
TO RESULT IN AT LEAST SCATTERED CONVECTION EACH DAY. HAVE TRENDED
THE FORECAST FOR THE HOLIDAY WEEKEND TOWARDS THIS SCENARIO...BUT
NOT AS PESSIMISTIC AS THE MODELS SHOW. THE FORECAST SKY COVER AND
POPS MAY NEED FURTHER INCREASING IF THESE CLOUDIER AND WETTER
TRENDS CONTINUE.

FOR EARLY NEXT WEEK THE QUESTION IS HOW MUCH MOISTURE WILL MOVE
INTO SOUTH FL ASSOCIATED WITH A TROPICAL WAVE. THE LATEST ECMWF
RUN IS VERY WET TUE-THU OF NEXT WEEK...BRINGING A SLUG OF DEEP
TROPICAL MOISTURE NORTHWARD FROM THE CARIB...WITH PWATS INCREASING
TO ABOUT 1.4 INCHES AND NO DOUBT A MORE WIDESPREAD HEAVY RAIN
POTENTIAL. HOWEVER...THE GFS IS NOT NEARLY AS AGGRESSIVE. SO NEAR
CLIMO POPS LOOKS GOOD FOR NOW GIVEN THIS UNCERTAINTY.

MARINE...SSE WINDS 10-15 KT TODAY WILL SUBSIDE OVER THE UPCOMING
WEEKEND. SEAS WILL CONTINUE LOW THROUGHOUT THE PERIOD.

FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  75  88  75  87 / 40 50 30 40
FORT LAUDERDALE  78  89  78  87 / 30 40 30 40
MIAMI            77  89  76  88 / 30 40 30 40
NAPLES           75  87  75  89 / 30 50 30 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE...60/BD
AVIATION/RADAR/FIRE...85/AG
Hazardous weather outlook, Jun 30, 3:33 AM EDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
333 AM EDT THU JUN 30 2011

FLZ063-066>075-168-172>174-302245-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
333 AM EDT THU JUN 30 2011

...A FEW STRONG THUNDERSTORMS POSSIBLE TODAY...
...LOCALLY HEAVY RAINFALL POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
THROUGH THE EARLY EVENING. A FEW OF THE THUNDERSTORMS COULD BECOME
STRONG, CONTAINING FREQUENT LIGHTING STRIKES AND STRONG GUSTY
WINDS. HEAVY RAINS WILL ACCOMPANY THE STORMS AS WELL.

WIND: THE STRONGEST THUNDERSTORMS TODAY WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO AROUND 50 MPH.

FLOODING: LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN SOME SHOWERS
AND THUNDERSTORMS THROUGH THIS EVENING. SLOW STORM MOVEMENT MAY
RESULT IN MINOR STREET FLOODING IN SOME LOCALES.

RIP CURRENTS: THERE IS A SLIGHT RISK OF RIP CURRENTS AT THE LOCAL
ATLANTIC BEACHES DUE TO A SOUTHEAST WIND NEAR 10 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY...WITH THE PRIMARY
RISK BEING LIGHTNING STRIKES...GUSTY WINDS AND HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jun 30, 2:34 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
234 PM EDT THU JUN 30 2011

FLZ071>074-301900-
INLAND BROWARD COUNTY FL INLAND MIAMI-DADE COUNTY FL METRO BROWARD
COUNTY FL METROPOLITAN MIAMI DADE FL
234 PM EDT THU JUN 30 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL BROWARD COUNTY
  NORTHEASTERN MIAMI-DADE COUNTY

* UNTIL 300 PM EDT

* AT 230 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A STRONG THUNDERSTORM NEAR CORAL GABLES. THIS STORM WAS MOVING
  NORTHEAST AROUND 5 MPH.

FREQUENT LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP TO
NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE
ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

LAT...LON 2612 8053 2610 8019 2575 8025 2577 8044
TIME...MOT...LOC 1833Z 180DEG 0KT 2572 8026

85-GIBBS
Special weather statement, Jun 30, 2:37 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
237 PM EDT THU JUN 30 2011

FLZ067-068-072-168-172-301900-
COASTAL BROWARD COUNTY FL COASTAL PALM BEACH COUNTY FL INLAND PALM
BEACH COUNTY FL METRO BROWARD COUNTY FL METRO PALM BEACH COUNTY FL
237 PM EDT THU JUN 30 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN BROWARD COUNTY
  SOUTHEASTERN PALM BEACH COUNTY

* UNTIL 300 PM EDT

* AT 230 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR BOCA RATON...AND MOVING NORTHEAST AT 5
  MPH.

* THE STORM WILL AFFECT...
  RURAL SOUTHEASTERN PALM BEACH COUNTY
  AND SURROUNDING COMMUNITIES.

FREQUENT LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP TO
NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE
ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

LAT...LON 2650 8005 2643 8005 2640 8006 2639 8006
      2626 8007 2628 8023 2655 8017 2653 8004
TIME...MOT...LOC 1837Z 225DEG 4KT 2639 8009

85-GIBBS

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:54 PM EDTSpecial Marine WarningMFL53 min
Jun 30, 2:34 PM EDTSpecial Weather StatementMFLBroward26 min
Jun 30, 2:37 PM EDTSpecial Weather StatementMFLPalm Beach23 min
Jun 30, 3:05 PM EDTSpecial Weather StatementMFLBroward25 min
Jun 30, 3:12 PM EDTSpecial Marine WarningMFL63 min
Jun 30, 3:16 PM EDTSpecial Weather StatementMFLMiami-Dade29 min
Jun 30, 3:29 PM EDTSevere Thunderstorm WarningMFLBroward, Palm Beach31 min
Jun 30, 3:31 PM EDTSpecial Weather StatementMFLMiami-Dade59 min
Jun 30, 3:45 PM EDTSpecial Marine WarningMFL45 min
Jun 30, 3:53 PM EDTSevere Thunderstorm WarningMFLPalm Beach22 min
Jun 30, 4:32 PM EDTSpecial Weather StatementMFLPalm Beach28 min
Jun 30, 4:36 PM EDTSpecial Marine WarningMFL54 min
Jun 30, 4:58 PM EDTSpecial Marine WarningMFL33 min
Jun 30, 4:58 PM EDTSpecial Weather StatementMFLMiami-Dade32 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.